Winter Storm, Shiawassee
- When
- January 7, 6:00 PM EST to January 8, 11:00 AM EST
- Where
- Shiawassee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.954, -84.147 (the zone’s center; the record gives no point)
A low pressure system tracked through the Northern Ohio Valley/Southern Great Lakes region, producing a general two to six inch snowfall across most of southeast Michigan. The exception was across Shiawassee county, where amounts reached 7 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A low pressure system tracked through the Northern Ohio Valley/Southern Great Lakes region, producing a general two to six inch snowfall across most of southeast Michigan. The exception was across Shiawassee county, where amounts reached 7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 7, 4:28 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
428 PM EST THU JAN 7 2010
.SHORT TERM...THIS AFTERNOON AND TONIGHT
THE TWO SEPARATE THETA E RIDGES/STRUCTURES THAT LIFTED INTO
SOUTHEASTERN MICHIGAN ARE MERGING THIS AFTERNOON ACROSS CENTRAL
PORTIONS OF THE CWA. THIS IS LARGELY A RESULT OF THE BETTER LARGE
SCALE DEFORMATION FORCING ON THE NORTHERN PERIPHERY OF THE NO IL/IN
MIDLEVEL LOW PRESSURE CIRCULATION. THE TWO THETA E RIDGES HAVE
RESPONDED ON CUE WITH RESPECT TO THE BLOSSOMING PRECIPITATION WITHIN
THE MATURE LAKE AGGREGATE PLUME. DESPITE THE LARGE BR COMPONENT IN
SURFACE OBSERVATIONS...SNOWFALL RATES THIS AFTERNOON HAVE RANGED
BETWEEN .3 AND .6 INCHES PER HR.
THE BULK OF THE LARGE SCALE FORCING WILL SHIFT RAPIDLY EASTWARD THIS
EVENING. LEFT EXIT REGION DYNAMICS WILL SPREAD TO THE ATLANTIC
SEABOARD BY 6Z...AS MORE FOCUSED THERMAL FORCING/ISENTROPIC LIFT
FADES INTO WESTERN PA. WHILE THAT LEAVES THE INTERACTION OF THE
DEVELOPED DEFORMATION ZONE AND SURROGATE LAKE PLUME/TROWAL DYNAMIC
AS THE SOLE PROVIDER TO GENERATE ADDITIONAL SNOWFALL...THE EXITING
LARGE SCALE FORCING IS STILL VERY IMPORTANT. THE NORTHERLY TRENDING
OF THE LOW LEVEL WIND FIELD IN TOW WILL BACK TO THE NORTH...CAUSING
A CONTRACTION OF THE SINGLE DEFORMATION AXIS AFTER 23 Z. IT IS
DURING THIS TIMEFRAME THAT SNOWFALL RATES WILL INCREASE TO AN INCH
PER HOUR FOR THOSE AREAS THAT EXPERIENCED ENHANCED MESOSCALE
BANDING. THEREFORE...AN IMPORTANCE IS TO BE PLACED ON THE
POSITIONING/ALIGNMENT/LONGEVITY OF THIS DEFORMATION AXIS.
THE LATEST FORECAST REFLECTS THE LONGEST DURATION POSITIONING OF THE
DEFORMATION AXIS ALONG/NEAR I 69 (4 TO 6 INCHES). HIRES WRF RUNS AND
LATEST DETERMINISTIC SOLUTIONS ARRIVED FARTHER NORTH WITH THE
HIGHEST QPF AMOUNTS AND LATEST WV IMAGERY/RADAR LOOPS SUPPORTS THIS
IDEA. HOW FAR NORTH STILL REMAINS IN QUESTION. HAVE SHADED THE
HIGHEST GRIDDED SNOWFALL AMOUNTS A SMIDGE NORTHWARD AND INCLUDED ALL
COUNTIES EXCEPT HURON IN THE WINTER WEATHER ADVISORY FOR 3 TO 5
INCHES OF SNOW. DID NOT WANT TO DEVIATE THE FORECAST
MUCH...REMNANT MIDLEVEL CIRCULATIONS HAVE FAVORED FAR SOUTHERN
LOWER MICHIGAN/NORTHERN INDIANA. THE SNOWFALL MAY BECOME MORE OF A
GRIND FOR LENAWEE LATE TONIGHT AS A DRY SLOT FEATURE SLIDES
THROUGH...BUT BETTER MOISTURE DOES SINK SOUTHWARD ONCE AGAIN LATE.
DID INCREASE LOW TEMPERATURES A FEW DEGREES GIVEN THE DISPLACEMENT
OF OBSERVATIONS FROM INHERITED FORECAST AND LACK OF ANY ADVECTIONS
THROUGHOUT THE PERIOD.
&&
.LONG TERM...
COLD THIS WEEKEND...FOLLOWED BY A WARMUP NEXT WEEK...WITH TEMPS
PROBABLY SNEAKING ABOVE THE FREEZING MARK BY WEDNESDAY.
THE 500 MB LOW/STORM SYSTEM WILL QUICKLY BE SWINGING THROUGH THE MID
ATLANTIC STATES DURING FRIDAY...WITH BUILDING UPPER LEVEL
HEIGHTS/NORTHERLY FLOW TAKING HOLD OVER SOUTHERN LOWER MICHIGAN.
BEFORE THE ANTI-CYCLONIC FLOW BUILDS IN...WILL PROBABLY HAVE TO
CONTEND WITH A LAKE HURON BAND (12-15Z) ALONG THE EASTERN THUMB
COASTLINE...AS 12Z NAM IS SHOWING SOME GOOD SURFACE CONVERGENCE WITH
PRETTY GOOD 925 MB LAKE INDUCED TROUGHING INDICATED...AS 850 MB
TEMPS FALL INTO THE MID NEGATIVE TEENS. STILL EXPECTING THE BAND TO
PUSH OFFSHORE BY EARLY AFTERNOON...AND WILL HOLD ACCUMULATIONS IN
THE 1 TO 3 INCH RANGE RIGHT ALONG THE LAKESHORE BEFORE THIS HAPPENS
AS MODEST INVERSION SEEN JUST ABOVE 5000 FEET ON THE FORECASTED PHN
SOUNDING PREVENTS THE ACTIVITY FROM GETTING OUT OF HAND.
SPRAWLING HIGH PRESSURE (1040 MB) ENCOMPASSING THE ENTIRE CENTRAL
U.S. FRIDAY NIGHT WILL THEN TAKE HOLD OF THE CENTRAL GREAT LAKES AS
RIDGE AXIS MOVES THROUGH DURING THE WEEKEND. WITH GOOD ANTI-CYCLONIC
FLOW INDICATED AND THE DRY ORIGINS OF THE AIRMASS...LOOKING AS
SKIES CLEARING OUT OVER THE WEEKEND...AS 850 MB TEMPS START THE
WEEKEND OUT IN THE -12 TO -14 C RANGE...BUT MODIFYING
THROUGHOUT...ENDING ANY POSSIBLE LAKE EFFECT. ALTHOUGH THIS AIRMASS
DOES NOT LOOK AS DEEP OR COLD AS LAST WEEKEND (850 MB TEMPS OF -24
C)...925 MB TEMPS ADVERTISED TO BE IN THE NEGATIVE MID TEENS
SUPPORTS HOLDING MAXES IN THE MID TEENS TO AROUND 20 ON SATURDAY.
WITH FRESH SNOW COVER...AND A DECENT CHANCE OF WINDS BECOMING LIGHT
TO CALM FRIDAY NIGHT/SATURDAY NIGHT...MINS SHOULD EASILY FALL INTO
THE SINGLE NUMBERS AS SKIES BECOME PARTLY CLOUDY/MOSTLY CLEAR...IF
NOT AT OR BELOW ZERO AT THE NORMALLY COLDER LOCATIONS.
RATHER PRONOUNCED UPPER LEVEL RIDGE OVER THE GREAT LAKES REGION ON
SUNDAY WILL GIVE WAY TO A DIGGING SHORTWAVE TROUGH...WHICH MOVES
THROUGH ON MONDAY (SUPPORTING LOW CHANCE OF SNOW SHOWERS)...FORMING
A CLOSED 500 MB LOW/CIRCULATION SOUTHWEST OF THE AREA AND CONTINUING
TO TRACK SOUTHWARD...ALLOWING HEIGHTS TO RESUME THERE UPWARD TREND
THROUGH WEDNESDAY. INCREASING SOUTHWEST/WESTERLY FLOW IN THE LOW
LEVELS SHOULD TRANSLATE TO WARMER SURFACE TEMPS AS WELL...WITH MID
30S FORECASTED BY WEDNESDAY. BASED ON THE 12Z GFS FORECASTED 925 MB
TEMPS WARMING CLOSE TO ZERO...COULD EVEN MAKE A RUN TO 40 DEGREES.
&&
.MARINE...
SURFACE WINDS WILL STRENGTHEN OVER CENTRAL/SOUTHERN LAKE HURON
TONIGHT AND FRIDAY REACHING 20 TO 25 KNOTS BEHIND A LOW PRESSURE
SYSTEM LIFTING THROUGH THE OHIO VALLEY. THIS WILL LEAD TO ROUGHER
WAVE CONDITIONS OVER THE SOUTHERN END OF THE LAKE DURING THIS
TIME. WINDS WILL SHIFT TOWARD THE WEST AND DIMINISH INTO THE
WEEKEND.
&&
.PREV DISCUSSION...ISSUED 120 PM EST THU JAN 7 2010
AVIATION...
CONDITIONS ARE RAPIDLY DETERIORATING INTO LIFR THIS AFTERNOON
ACROSS MUCH OF SOUTHEASTERN MICHIGAN. BIGGEST CHANGE TO THE TAF
FORECAST WAS TO INCLUDE KMBS IN THE HEAVIER ACTIVITY. THERE
APPEARS TO BE A MAJOR FOG COMPONENT TO THIS EVENT...AND WILL
LIKELY RESULT IN A LONGER DURATION OF THE LIFR CONDITIONS THAN DUE
TO STRAIGHT SNOW INTENSITY. AVIATION CONDITIONS WILL IMPROVE
MODESTLY LATE TONIGHT AT KMBS AND THE FAR SOUTHERN SITES AS
FORCING ALIGNS ACROSS THE CENTRAL PORTIONS OF LOWER MICHIGAN.
CONDITIONS WILL EVENTUALLY IMPROVE INTO THE MVFR CATEGORY ALL
AREAS TOMORROW MORNING AS DRIER NEAR SURFACE AIR BEGINS TO FILTER
IN.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY...MIZ047-MIZ048-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...UNTIL 7 AM FRIDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...CB
LONG TERM....SF
MARINE.......CB
AVIATION.....CB
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 413 PM EST THU JAN 7 2010 MIZ047-048-053>055-060>063-068>070-075-076-082-083-082115- MIDLAND-BAY-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 413 PM EST THU JAN 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTER SNOWFALL REPORTS WILL BE APRRECIATED. MIZ049-082115- HURON- 413 PM EST THU JAN 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SNOWFALL ACCUMULATIONS AROUND AN INCH ARE EXPECTED TONIGHT AS A LOW PRESSURE TRACKS ACROSS FAR SOUTHERN MICHIGAN AND NORTHERN OHIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTER SNOWFALL REPORTS WILL BE APRRECIATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-082115- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 413 PM EST THU JAN 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
439 PM EST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM SNOW FLINT 43.02N 83.69W
01/07/2010 M1.0 INCH GENESEE MI CO-OP OBSERVER
TOTAL OVER 3.5 HOURS.
&&
MBABICHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
449 PM EST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM SNOW LIVONIA 42.40N 83.37W
01/07/2010 M1.5 INCH WAYNE MI TRAINED SPOTTER
5 HOUR TOTAL.
&&
MBABICHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 PM EST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM SNOW SOUTH LYON 42.46N 83.65W
01/07/2010 M1.5 INCH OAKLAND MI TRAINED SPOTTER
TOTAL OVER 5 HOURS.
&&
MBABICHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
533 PM EST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM SNOW FARMINGTON HILLS 42.49N 83.38W
01/07/2010 M1.5 INCH OAKLAND MI COCORAHS NETWORK
TOTAL OVER 5.5 HOURS.
&&
MBABICHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
541 PM EST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM SNOW RIVERVIEW 42.17N 83.19W
01/07/2010 M2.0 INCH WAYNE MI COCORAHS NETWORK
TOTAL OVER THE PAST 6 HOURS.
&&
MBABICHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
552 PM EST THU JAN 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM SNOW ANN ARBOR 42.28N 83.73W
01/07/2010 M2.5 INCH WASHTENAW MI TRAINED SPOTTER
6 HOUR TOTAL.
&&
MBABICHThe national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210220.